Tornadoes · United States · North Dakota · 2018
EF2 tornado, Hamar to Warwick, North Dakota, July 4, 2018
From Hamar to Warwick, this EF2 tornado ran 3.1 miles across Eddy and Benson counties on July 4, 2018, touching down at 2:29 AM CDT and reaching 400 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- July 4, 2018
- Touchdown
- 2:29 AM CDT (07:29 UTC)
- Lifted
- 2:32 AM CDT (07:32 UTC)
- On the ground
- 3 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $4,000
- Counties
- Eddy and Benson counties
- Touchdown point
- 47.830, -98.720
- Lift-off point
- 47.870, -98.690
- Record number
- 1807040129-01
What the Weather Service recorded
During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s. The mid level winds (500mb) were from the south-southwest. A bowing line of thunderstorms, stretching from south of Rugby to the North Dakota/South Dakota border moved into portions of the southwest Devils Lake region just after 130 am CDT. Following the mid level wind flow, the storms tracked to the east-northeast, reaching the Red River Valley around 4 am CDT. At this point, the bowing line of storms stretched from southern Manitoba down into northeast South Dakota. This bowing line of storms tracked through the northwest quarter of Minnesota in the 4 to 6 am CDT time frame, so these storms were moving quite quickly. Most of the storms had exited the Baudette to Park Rapids corridor by 7 am CDT. These storms produced widespread damaging winds.
A tornado likely initiated in a bowing section of a squall line over central Eddy Township, in Eddy County. The tornado tracked for about three miles to the north-northeast, ending around one mile northeast of Warwick in Benson County. Roughly half the track was in Eddy County and half in Benson County. roofing material was blown off of homes and farm buildings. Several power poles were snapped. Peak winds were estimated at 115 mph.
This tornado began in Eddy County at 0129 am CST, with about half its total path length occurring in Eddy County. The total path length was about three miles. The tornado likely initiated in a bowing section of a squall line and passed just east of Warwick. Multiple power poles were snapped on both north and south sides of highway 20. Large trees were snapped in and around Warwick. Metal sheathing was torn off a grain cleaning structure. Peak winds were estimated at 115 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 3, 11:52 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 11:52 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1152 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 1148 PM CDT Tue Jul 3 2018 Line of severe storms moving east around 30mph currently west of Bismarck is expected to reach the western edges of the FA in the 3 to 5am time frame. Torrential rain with potential 60mph winds will be the primary concern across SE ND as day breaks. UPDATE Issued at 938 PM CDT Tue Jul 3 2018 Still in the monitoring phase as convection continues to expand to the west with the upper level trough and associated high plains storms. To the south some slow moving heavy rainers just sitting over parts of NE SD. Most likely scenario to pan out appears to be a complex develops across ND as the western activity interacts with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for severe winds and heavy rain will be the primary concern with this system over night. UPDATE Issued at 650 PM CDT Tue Jul 3 2018 MLCIN appears to be keeping convection at bay across SE ND this evening as strong convection has begun well south of the FA southwest of Aberdeen SD. CAMs do show some stronger activity lifting into the extreme southern FA between 10pm and midnight. More widespread MCS appears likely to form in the high plains and race east through the overnight. Will continue to monitor radar trends and hires model solns through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 338 PM CDT Tue Jul 3 2018 South winds helping the low level moisture return northward with dew pts in the mid 60s to lower 70s...even a few AWOS sites in E ND in the mid 70s. CU developed with some higher level cloud cover above. SPC meso analysis field indicates still enough CIN to prevent much growth in any CU fields and thus lack of any precipitation. Some agitated CU with some mid level showers earlier this aftn in NE SD to the Morris MN area but that has since weakened. 850 mb moisture convergence is targeting far NE SD thru the evening but no boundary evident in this area and 850 mb winds this evening are not that great either. Thus highly uncertain if any storms will form in the MN/ND/MN border region this evening. Main upper wave moving out of Wyoming with better upper level lift will spread into central ND toward midnight and move ENE thereafter. Better 850 mb jet with this feature and this may well be the main player tonight. For time being kept highest pops per CAM guidances in SE ND thru the night...but that can be tweaked as needed. Wave will move thru Wed AM with drier west winds behind it spreading into E ND by midday and into the eastern fcst area by evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 338 PM CDT Tue Jul 3 2018 Calmer weather is expected for the second half of the week as lingering showers and thunderstorms exit the region Wednesday evening across southwest to north central Minnesota. Surface high pressure building in behind the frontal passage on Wednesday will linger over the area Thursday through the early weekend. This will be accompanied by height rises aloft associated with an upper level ridge building over the central CONUS. Heading into Saturday and Sunday, the surface high begins to shift eastward in response to surface pressure rises associated with the building ridge. As this occurs southerly warm air advection will allow temperatures to climb to the upper 80s and perhaps low 90s for central and eastern North Dakota with mid to upper 80s for northwest Minnesota. Most deterministic guidance suggests an upper level shortwave and attendant mid level jet max propagating up and around the northwest side of the upper level ridge that will help enhance surface pressure falls along the leeward side of the Rockies across Canada and into MT/WY. Thunderstorms will be possible as this trough/cold front pushes east Saturday evening and into Sunday morning. Given the moderate instability and 30-50 knot bulk shear values forecast, organized convection is possible with a linear storm mode most the most likely scenario at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 3 2018 Line of thunderstorms expected to move across the FAR and Possible DVL and GFK TAF sites before 12Z. West to turn to the west tomorrow afternoon with gusts to near 25kts at DVL and GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Riddle LONG TERM...AM AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 20 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 611 AM CDT Tue Jul 3 2018 MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026-027-054-041115- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Western Walsh County- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning. Expect wind gusts to 60 mph and hail up to one inch in diameter. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening and tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 1.5 inches in diameter and wind gusts to 60 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible for Wednesday morning over the southeast zones or roughly southeast of a line from Baudette, MN to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust to 70 mph will be possible. Also locally heavy rain will be possible. Elsewhere no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115- Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning for southeast Northeast Dakota and neighboring parts of west central Minnesota. Expect wind gusts to 70 mph and hail up to one inch in diameter through 9 AM CDT. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening into tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 2 inches in diameter and wind gusts to 70 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
7.5 hours before the tornado, 192 km from the path. July 4, 2018.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Surface CAPE
- 2220 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Devils_lake (DVL), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the touchdown began at 07:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 4, 2018
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.